Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Elko, NV

August 22, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 22, 2017, 12:25 PM PDT for Elko County, Nevada. It took effect at Aug 23, 2017, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 12:25 PM PDT (19:25 UTC)
In effect from
Aug 23, 2017, 11:00 AM PDT
Expired
Aug 23, 2017, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS85 KLKN 221925
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1225 PM PDT Tue Aug 22 2017


NVZ469-470-231330-
/O.UPG.KLKN.FW.A.0006.170823T1800Z-170824T0300Z/
/O.NEW.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
1225 PM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for scattered dry thunderstorms in zones 469 and 470,
which is in effect from 11 AM to 9 PM PDT Wednesday. The Fire 
Weather Watch IS NO LONGER IN EFFECT.


* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* THUNDERSTORMS...Scattered dry thunderstorms

* IMPACTS...Numerous new fire starts will be possible
 
* Impacts...Dry lightning may create new fire starts and combine
  with outflow winds to produce rapid fire growth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
receptive fuels, frequent lightning and possibly gusty outflow
winds can lead to rapid fire growth. 

&&

$$

JR
2 follow-up statements
705 
WWUS85 KLKN 230944
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
244 AM PDT Wed Aug 23 2017


NVZ469-470-240400-
/O.CON.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
244 AM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* THUNDERSTORMS...Scattered dry thunderstorms.

* IMPACTS...Numerous new fire starts will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
receptive fuels, frequent lightning and possibly gusty outflow
winds can lead to rapid fire growth.

&&

$$
907 
WWUS85 KLKN 231604
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
904 AM PDT Wed Aug 23 2017


NVZ454-240400-
/O.EXA.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/
Central Lander and Eureka Counties-
904 AM PDT Wed Aug 23 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 454...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds...which is
in effect until 9 PM PDT this evening.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties.

* THUNDERSTORMS...Scattered dry thunderstorms.

* IMPACTS...Numerous new fire starts will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with outflow winds to produce rapid fire growth.
 
* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
receptive fuels, frequent lightning and possibly gusty outflow
winds can lead to rapid fire growth. 

&&

$$

NVZ469-470-240400-
/O.CON.KLKN.FW.W.0012.170823T1800Z-170824T0400Z/
Southwestern and Central Elko County-Eastern Elko County-
904 AM PDT Wed Aug 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* THUNDERSTORMS...Scattered dry thunderstorms.

* IMPACTS...Numerous new fire starts will be possible.

* Impacts...Dry lightning may create new fire starts and combine 
  with outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. The combination of
receptive fuels, frequent lightning and possibly gusty outflow
winds can lead to rapid fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:00 AM PDT, 9 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 3:00 AM PDT, 9 hours 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
300 AM PDT Tue Aug 22 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorm today,
tonight and into Wednesday. Hotter and drier weather returns by
the end of the week with above normal temperatures expected
through early next week.

&&

.SHORT TERM...Today through Wednesday

Upper level low is spinning off of the California coast and a
frontal boundary is moving up from the south, drawing some fairly
good moisture up with it. Some light showers are currently
ongoing across mostly central Nevada, though a few returns on the
radar are showing up in Elko County, but they are likely not
reaching the ground.

Showers will continue in central Nevada through the morning hours.
Model soundings indicate PW's of .85-1.00 inches exist in this
area. This boundary and its moisture will be moving northward
throughout the day today and convection will be increasing after
the noon hour as heating begins to expand convection. In the late
afternoon/early evening the convection moves into northern
Nevada, with the greatest amount of convection expected in
southern portions of Elko County and westward where PW's around
.90 inches are forecast to exist.

The cloud cover and showers will drop high temperatures some this
afternoon, though likely not as much in northern counties since
there will be more time to heat up early in the afternoon with
more breaks in the clouds.

Models still very consistent with nocturnal convection continuing
tonight, especially in northern Nevada.

On Wednesday, the moisture boundary looks to remain in northern
Nevada, with highest PWs closer to the Idaho border. Further
south the PW's drop to the .60-.75 inch range. So it is looking
like afternoon thunderstorms will be drier and more isolated as
you get further south. More extensive cloud cover leftover from
Tuesday night and Wednesday morning convection should prevent
temperatures from reaching their potential on Wednesday, keeping
temperatures mainly in the 80's. It may also limit convection
during the afternoon.

LONG TERM...Wednesday night through Monday. A dry westerly flow
will push moisture out of all but far northern Elko county on
Thursday and Friday. By Saturday even this moisture will be pushed
out of the region for dry conditions across all of northern and
central NV. With upper high building across the area temps will be
above normal Friday through the weekend with a few of the warmest
spots climbing into the upper 90s.

&&

AVIATION...Moisture and instability will bring isolated to
scattered thunderstorms mainly this afternoon and evening with the
best coverage across north central NV.

&&

.FIRE WEATHER...

Some morning showers over central Nevada zones will begin to
increase late in the morning/early afternoon and isolated
thunderstorms are expected to develop. Later in the afternoon,
thunderstorms will likely expand in coverage in central Nevada and
begin moving into northern Nevada through the evening. These
should be at least a mixture of wet and dry storms. The biggest
concern is for Wednesday as the drying aloft should yield more
dry than wet thunderstorms across 469 and 470. Coverage is still a
concern as well as cloud cover inhibition, but the watch has been
continued for further evaluation later today. All other zones
should see some dry thunderstorms Wednesday as well, but coverage
will likely be isolated.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for Eastern Elko County-Southwestern and Central Elko
County.

&&

90/91/91/90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:58 PM PDTSpecial Weather StatementLKN47 min
Aug 22, 3:32 PM PDTSpecial Weather StatementLKN43 min
Aug 22, 4:22 PM PDTSpecial Weather StatementLKNEureka38 min
Aug 22, 4:51 PM PDTAreal Flood AdvisoryLKNElko, Eureka3 hr
Aug 22, 4:58 PM PDTSpecial Weather StatementLKNEureka47 min

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.